Q and A

Question

Will starting ART stop be losing weight?

Will I stop losing weight when I start taking HIV medication?

Answer

Hi there,

Unexplained and considerable weight loss is a serious symptom of advanced HIV. It is defined as more than 10% weight loss in 12 months with no known cause. Weight loss as a direct result of HIV is attributed to the energy demand of the virus. As HIV stimulates an immune response to replicate, energy is lost to the over activation of the immune system. As the resting energy requirement is now higher than the dietary intake of the person, energy is taken from fat stores in the body. As such unexplained weight loss occurs.

The increased energy demand happens when the virus is replicating. Effective management with ARTs reduces the viruses ability to replicate and mount an immune response. Compliance with medication is how best to stop unexplained weight loss and will help put weight back on.

This is a guide about HIV and weight loss and wasting.

Josh

Comment

Your email address will not be published.